Utah, 2022

High Wind in Utah, April 5, 2022

April 5, 2022 · NWS GJT · 1 event in 1 county or zone

An abnormally strong 160 knot upper level jet associated with an approaching system dug into the Great Basin. As it approached eastern Utah it resulted in a tightening wind gradient with gusty winds at the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An abnormally strong 160 knot upper level jet associated with an approaching system dug into the Great Basin. As it approached eastern Utah it resulted in a tightening wind gradient with gusty winds at the surface. Winds at the surface gusted in the 40 to 50 mph range for the valleys. There were localized gusts meeting high wind criteria in the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 1:01 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 5, 1:01 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
201 PM MDT Tue Apr 5 2022

.UPDATE...
Issued at 157 PM MDT Tue Apr 5 2022

A few sensors in the northern valleys have reported gusts between
60 to 65 mph so upgraded wind advisories for zones 1 and 2 to high
wind warnings. The Moab area has also been flirting with winds
near advisory criteria so went ahead and put them in a wind
advisory for this afternoon. Batten down the hatches!

&&

.SHORT TERM...(Today through Wednesday)
Issued at 430 AM MDT Tue Apr 5 2022

The Spring Time rollercoaster continues on the western slope as
this next system brings a mixed bag of wind, mountain snow, a
change from mild temps to freezing and back to above normal by
late week, and even localized fire weather conditions. We will
break each weather element down in separate paragraphs.

Winds are already increasing across the north this morning with
gusts in the 30s fairly common and a peak wind gusts at Craig of
40 mph so far this early morning. All a sign of things to come as
the wind machine gets cranking due to a 160 kt upper level jet
sagging southward. While the 160 kt jet core winds will reside
over Wyoming, we will still see substantial winds with the
southern portion of this upper level jet as an upper level trough
pushes across the northern Rockies today. This will allow the
pressure gradient to tighten across the north this morning with
the jet orienting more northwest to southeast across northeast
Utah to northwest and west-central Colorado by this afternoon.
Deep mixing is expected to occur as evident from forecast
soundings across the area. Decided to expand the current wind
advisory to also include the rest of the northern valleys (i.e.
Steamboat Springs/Upper Yampa River Basin) and the central valleys
of western Colorado, including the I-70 corridor from the Grand
Valley (Grand Junction) and points eastward and the Highway 50
corridor southeast of Grand Junction to include Delta, Montrose
and through the Gunnison Basin. Latest guidance points to these
areas hitting wind advisory criteria and the jet influence will
still remain strong enough down here to result in deep mixing.
Also, included the southwest Colorado valleys, including the
Highway 491/160 corridors through Dove Creek, Cortez and Durango
areas to name a few spots. Debated including the Moab/Canyonlands
zone in the wind advisory but held off as this area doesn't seem
to be under the influence of this jet as much and was having a
tough time getting criteria to be met here. Winds will be gusty no
doubt, but maybe in the 30s up to 40 mph in this zone, just below
the 45 mph gust criteria. Areas under wind advisories look to gust
in the 40 to 55 mph range through this evening.

Enough about the wind, how about the snow? Yes, it is Spring in
the Rockies and that means we will still be dealing with snow, but
accumulations and impacts look to remain in the higher elevations.
While this system doesn't appear to produce significant amounts of
snow with accumulations in the 3 to 6 inch range on average across
the northern and central divide mountains above 9000-10000 ft MSL,
the bigger impact remains...you guessed it...the wind! Stronger
winds will occur across the higher elevations, passes and peaks
with gusts 50 to 70 mph possible, so blowing snow remains a big
concern with travel impacts across those high mountain passes
and corridors. Therefore, the Winter Weather Advisory for
elevations above 9000 ft for the northern divide mountains and
elevations above 10000 ft for the central divide mountains remains
in place through midnight tonight and feels like the right call
given the impacts.

One more thing to talk about while the wind and snow make all the
headlines is the temperatures. Deep mixing will allow for mild
temperatures this afternoon, but don't let the recent warm
temperatures fool you as a very cold air mass will arrive behind
this system tonight into Wednesday. Areas that are most
susceptible to freeze due to budding vegetation is the Uinta Basin
in northeast Utah, the Grand Valley in west-central Colorado and
the Grand Flatt in east-central Utah where low temperatures
tonight are expected to fall into the 20s. Therefore, upgraded the
Freeze Watch to a Freeze Warning for those areas tonight through
Wednesday morning.

Wednesday afternoon will be mostly sunny and dry as this trough
moves onto the Plains with dry north-northwest flow in its wake.
Temperatures will be much cooler with highs 10 degrees or so below
normal. Windy conditions still look to persist across the
southwest Colorado valleys, which is common post-trough, so will
need to monitor latest guidance for any potential wind advisories.
Given the dry conditions and gusty winds, critical fire weather
conditions are possible both today and Wednesday across the lower
elevations of southeast Utah and southwest Colorado, looking
localized today and more widespread Wednesday. Fuels are still
considered not critical at this time, so no fire weather
highlights will be issued. However, fuel specialists should
consider updating fuels if conditions warrant a change.

.LONG TERM...(Wednesday night through Monday)
Issued at 430 AM MDT Tue Apr 5 2022

Looking out west, a high amplitude ridge will continue to build
in across the western third of the US. Under the ridge, expect
daily high temperatures to increase day by day so while Wednesday
will be 5 to 10 degrees cooler than usual, Thursday brings us to
seasonal norms, and well above normal by Friday and into the
weekend. Look for plenty of sunshine through Saturday afternoon.

Cluster and ensemble guidance is in fairly good agreement that the
ridge will flatten Friday night as the next disturbance tracks into
the PacNW. For us, this means clouds will be increasing late in
the day on Saturday ahead of this next system. Similar to this
previous system, best support and moisture will remain to our
north but some showery precip can't be ruled out along the Divide
from the central mountains north. This showery precip looks to
move in Saturday evening and will be over by Sunday morning. A
second push of energy then looks to round the base of the trough
and may give us another round of precip, same area, Sunday
afternoon through Monday. Elsewhere, expect some cloudiness for
the same timeframe. A bit unsettled but it's what we expect in
springtime out here in the Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Apr 5 2022

Winds continue to be the biggest concern today as a strong jet
moves overhead. Generally, westerly winds are expected with
sustained winds of 20 to 30 mph with gusts reaching between 40 to
possibly 50 mph at times. The strongest winds will be realized
over the northern valleys so KHDN can expect some strong winds for
the remainder of the day. Elsewhere, winds will be gusting to
between 35 to 40 mph at times this afternoon and evening. TAF
sites to be affected all TAF sites along the I-70 corridor, KMTJ,
KASE, KTEX, and KGUC. Eastern UT sites and KDRO will also see
gusty winds but on the order of 25 to 35 mph though an odd gust to
40 mph can't be ruled out. These winds should start lessening
around 03Z but some higher breezes will continue overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning from midnight tonight to 9 AM MDT Wednesday for
     COZ006.

     Wind Advisory until 9 PM MDT this evening for COZ005>008-011-014.

     Winter Weather Advisory until midnight MDT tonight for COZ004-
     010-012.

     Wind Advisory until midnight MDT tonight for COZ021-022.

     High Wind Warning until 9 PM MDT this evening for COZ001-002.

UT...Freeze Warning from midnight tonight to 9 AM MDT Wednesday for
     UTZ024-027.

     Wind Advisory until 9 PM MDT this evening for UTZ023-024-027.

&&

UPDATE...TGR/ERW
SHORT TERM...MDA
LONG TERM...MDA/TGR
AVIATION...TGR
Hazardous weather outlook, Apr 5, 3:40 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
440 AM MDT Tue Apr 5 2022

COZ001>014-017>023-UTZ022>025-027>029-061045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
440 AM MDT Tue Apr 5 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Winds will continue to increase today as a strong Spring storm
moves into the Northern Plains. The stronger winds will also
spread southward to include much of the northern and central
valleys of northeast Utah and western Colorado, as well as
southwest Colorado where gusts 40 to 55 mph will be common. Snow
will continue for the highest elevations, with hazardous travel
conditions for the northern and central divide due to the
combination of snow and strong winds. Freezing temperatures will
impact the beginning of the growing season tonight as well, mainly
across the valleys of northeast Utah, east-central Utah and west-
central Colorado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions are possible with localized critical fire weather
conditions on Wednesday across portions of southeast Utah and
southwest Colorado. Temperatures warm up late week into the
weekend with unsettled weather returning Sunday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 5, 11:45 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 2 ESE GYPSUM            39.63N 106.92W
04/05/2022  M60 MPH          EAGLE              CO   AWOS

            AWOS STATION KEGE EAGLE COUNTY RGNL AIRPORT.

&&

TGR
Local storm report, Apr 5, 12:00 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
100 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
04/05/2022  M66 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&

TGR
Local storm report, Apr 5, 12:31 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST 2 E RIFLE               39.53N 107.73W
04/05/2022  M54 MPH          GARFIELD           CO   ASOS

            ASOS STATION KRIL GARFIELD COUNTY RGNL AP.

&&

TGR
Local storm report, Apr 5, 12:32 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
132 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST 3 ESE HAYDEN            40.47N 107.22W
04/05/2022  M46 MPH          ROUTT              CO   AWOS

            AWOS STATION KHDN YAMPA VALLEY AIRPORT.

&&

TGR
Local storm report, Apr 5, 12:35 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
135 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST 2 SSE GUNNISON          38.52N 106.92W
04/05/2022  M46 MPH          GUNNISON           CO   AWOS

            AWOS STATION KGUC GUNNISON-CRESTED BUTTE AP.

&&

TGR
Local storm report, Apr 5, 1:09 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 1 NE RANGELY            40.10N 108.77W
04/05/2022  M52 MPH          RIO BLANCO         CO   AWOS

            AWOS STATION K4V0 RANGELY 2E.

&&

TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
April 5, 2:31 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

A peak wind gust of 61 MPH was measured by the automated weather station at Fort Duchesne.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006685.